Wyoming, 2016

Hail and Damaging Winds in Wyoming, June 17, 2016

June 17, 2016 · NWS RIW · 3 events in 2 counties and zones

An upper-level disturbance riding over the top of a ridge centered south of Wyoming helped to trigger some early evening thunderstorms across Big Horn and Natrona counties. Strong wind shear and a dry lower atmosphere favored strong outflow wind across Big Horn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper-level disturbance riding over the top of a ridge centered south of Wyoming helped to trigger some early evening thunderstorms across Big Horn and Natrona counties. Strong wind shear and a dry lower atmosphere favored strong outflow wind across Big Horn County. To the south, a surge of low-level moisture in Natrona County enabled the storms to produce hail and briefy heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 17, 12:57 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 12:57 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
157 PM MDT FRI JUN 17 2016

.SHORT TERM...Tonight THROUGH Saturday

This afternoon and evening there will be a threat of isolated
showers and thunderstorms over the north and east with dry
conditions central and south.  A drying southwest wind aloft will be
over southwest Wyoming through the weekend...then shift to the west
early in next week as high pressure builds north and east.  Breezy
to windy southwest winds with low relative humidity will result.

.LONG TERM...Saturday night THROUGH Friday

A drying southwest wind aloft will be over southwest Wyoming
through the weekend...then shift to the west early in next week as
high pressure builds north and east. Breezy to windy southwest
winds with low relative humidity will result. By Thursday enough
moisture will move up from the desert southwest and southern great
basin for isolated to widely scattered showers and thunderstorms
to develop in the afternoon and early evening hours Thursday and
Friday...mainly over the mountains.

&&

.AVIATION.../00Z ISSUANCE/

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Airports

VFR conditions to prevail through 12Z Saturday. Wind shear at KJAC
after 0130z Saturday...and ending by 07z Saturday. Otherwise, gusty
southwest flow returns to the region this afternoon as well as for
Saturday afternoon.

East of the Continental Divide...KCOD/KCPR/LND/KRIW/KWRL Airports

VFR conditions to prevail through 12Z Saturday. Wind shear returning
to KCPR after 04z Saturday...and ending by 10z Saturday. Otherwise,
gusty east to southeast flow comes to KCOD, KCPR and KWRL this
afternoon...relatively light and variable elsewhere. Isolated VCNTY
SHRA/TSRA for KCOD and KCPR this evening with gusty erratic outflow
winds possible. Dry southwest flow returns by Saturday afternoon.

&&

.FIRE WEATHER...

This afternoon and evening there will be a threat of isolated
showers and thunderstorms over the north and east with dry
conditions central and south.  A drying southwest wind aloft will be
over southwest Wyoming through the weekend...then shift to the west
early in next week as high pressure builds north and east.  Breezy
to windy southwest winds with low relative humidity will result.
Mixing heights will be high enough combined with decent transport
winds for excellent smoke dispersal in the afternoons.
As the flow aloft shifts to the west it will decrease next week with
lower surface winds.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Lipson
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jun 17, 1:28 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
228 AM MDT FRI JUN 17 2016

WYZ001>020-022>030-181100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
228 AM MDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE DAY AND EVENING THUNDERSTORMS OVER NORTHERN AND
EASTERN AREAS. SOME STRONG THUNDERSTORMS ARE POSSIBLE OVER
NATRONA AND JOHNSON COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...WINDY...WARM AND VERY DRY CONDITIONS WILL ELEVATE THE
FIRE DANGER ACROSS SOUTH AND CENTRAL WYOMING.

WEDNESDAY AND THURSDAY...NEAR RECORD HIGHS IN THE 90S TO NEAR 100
ACROSS THE CENTRAL BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN NATRONA AND JOHNSON COUNTIES SHOULD BE ALERT FOR
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY HAIL, STRONG WIND GUSTS OR SEVERE STORM
ATTRIBUTES.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 17, 3:46 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
446 PM MDT FRI JUN 17 2016

WYZ022-172330-
CASPER MOUNTAIN-
446 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
530 PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHEAST OF CASPER...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN NATRONA COUNTY...WHICH INCLUDES ICE CAVE MOUNTAIN IN
EXTREME SOUTHEAST NATRONA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4244 10609 4244 10632 4245 10632 4245 10634
      4246 10636 4246 10638 4247 10637 4267 10612
      4269 10608 4245 10607
TIME...MOT...LOC 2242Z 237DEG 19KT 4255 10611

21
Special weather statement, Jun 17, 4:05 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
505 PM MDT FRI JUN 17 2016

WYZ002>004-172345-
CODY FOOTHILLS-NORTH BIG HORN BASIN-ABSAROKA MOUNTAINS-
505 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
545 PM MDT...

AT 503 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
BUFFALO BILL STATE PARK...WHICH IS NEAR CODY...MOVING NORTHEAST AT
20 MPH.

THE MAIN HAZARD WILL BE VERY HEAVY RAINFALL IN A SHORT AMOUNT OF
TIME WHICH COULD CAUSE LOCALIZED FLOODING IN LOW LYING OR POOR
DRAINAGE AREAS. SMALL HAIL AND WINDS UP TO 40 MPH WILL ALSO BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CODY AROUND 525 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4410 10927 4430 10955 4476 10891 4456 10865
TIME...MOT...LOC 2303Z 226DEG 18KT 4444 10911

21
Special weather statement, Jun 17, 4:26 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
526 PM MDT FRI JUN 17 2016

WYZ022-180015-
CASPER MOUNTAIN-
526 PM MDT FRI JUN 17 2016

...SPECIAL WEATHER STATEMENT...

AT 525 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF BEARTRAP MEADOWS COUNTY PARK...WHICH IS 18 MILES
SOUTH OF CASPER...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AS WELL AS HALF INCH HAIL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEARTRAP MEADOWS COUNTY PARK...HOGADON SKI AREA...ROTARY PARK...
CASPER MOUNTAIN AND CASPER MOUNTAIN COUNTY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4250 10610 4251 10635 4277 10639 4276 10617
      4274 10616 4271 10619 4269 10618 4268 10615
      4270 10608 4259 10607
TIME...MOT...LOC 2325Z 182DEG 7KT 4258 10622

LIPSON
Special weather statement, Jun 17, 4:46 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT FRI JUN 17 2016

WYZ003-004-180030-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
546 PM MDT FRI JUN 17 2016

...SPECIAL WEATHER STATEMENT...

AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES
SOUTHWEST OF RALSTON...WHICH IS 9 MILES NORTHEAST OF CODY... MOVING
NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL ALONG WITH WINDS IN EXCESS
OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. OCCASIONAL CLOUD TO
GROUND LIGHTNING IS ALSO EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CODY...POWELL...LOVELL...COWLEY...BYRON...RALSTON...DEAVER...
FRANNIE...GARLAND AND BIGHORN LAKE

LAT...LON 4486 10812 4442 10903 4451 10916 4456 10920
      4500 10883 4500 10847
TIME...MOT...LOC 2344Z 219DEG 22KT 4464 10896

LIPSON
Special weather statement, Jun 17, 5:09 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
609 PM MDT FRI JUN 17 2016

WYZ003-004-008-180100-
CODY FOOTHILLS-NORTH BIG HORN BASIN-BIGHORN MOUNTAINS WEST-
609 PM MDT FRI JUN 17 2016

...SPECIAL WEATHER STATEMENT...

AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR GARLAND TO 12 MILES NORTHEAST OF
MEETEETSE RIM...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POWELL...LOVELL...GREYBULL...COWLEY...BYRON...RALSTON...OTTO...
DEAVER...GARLAND...AND BIGHORN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4433 10808 4429 10888 4476 10901 4500 10820
      4500 10804
TIME...MOT...LOC 0007Z 245DEG 25KT 4473 10865 4441 10872

LIPSON
Special weather statement, Jun 17, 5:24 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
624 PM MDT FRI JUN 17 2016

WYZ020-022-180100-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
624 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
700 PM MDT...

AT 621 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF CASPER MOUNTAIN...WHICH IS 9 MILES SOUTHEAST OF
CASPER...MOVING NORTHEAST AT 25 MPH.

HALF INCH SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM IS EXPECTED TO REMAIN JUST SOUTH AND EAST
OF CASPER ACROSS RURAL SOUTHEAST NATRONA COUNTY.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4269 10608 4259 10624 4271 10641 4297 10627
      4306 10607
TIME...MOT...LOC 0021Z 223DEG 24KT 4271 10625

21

The radar

The Riverton/Lander radar (KRIW), 183 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Natrona

When
June 17, 5:28 PM MST to 5:32 PM MST
Where
Natrona County, 2.91 mi ESE of Hogadon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.736, -106.276

A trained spotter reported penny-sized hail on Casper Mountain.

Thunderstorm Wind, Big Horn

When
June 17, 5:34 PM MST to 5:38 PM MST
Where
Big Horn County, 1 mi E of Otto
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.400, -108.250

A video was posted on social media showing several large tree limbs that were brought down from thunderstorm outflow about one mile east of Otto. The outflow was associated with a thunderstorm tracking north of Otto.

Thunderstorm Wind, Big Horn

When
June 17, 5:57 PM MST
Where
Big Horn County, Greybull Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

A wind gust from the outflow of a thunderstorm passing north of Greybull registered a 69 mph wind gust at the South Big Horn County Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630304, 630305, 630306.